Nebraska, 2020

Funnel Cloud in Nebraska, May 16, 2020

May 16, 2020 · NWS OAX · 1 event in 1 county or zone

A warm front associated with a weak surface low moved north from Kansas through southeast Nebraska and produced a few storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A warm front associated with a weak surface low moved north from Kansas through southeast Nebraska and produced a few storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 16, 12:50 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, May 16, 12:50 PM CST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
150 PM CDT Sat May 16 2020

.DISCUSSION...
Issued at 150 PM CDT Sat May 16 2020

.Summary:

Isolated strong to severe storms are possible from mid afternoon
into evening. Warmer from mid week into next weekend. Next good
chance for measurable precipitation is probably not until next
weekend.

.Late this afternoon through tonight:

A vigorous shortwave trough over the northern High Plains as of
early afternoon will intensify into a closed mid to upper-level
system over the mid MO Valley tonight into Sunday morning. In the
low levels, 1 PM mesoanalysis reveals a weak surface low over
south-central NE or north-central KS with an associated warm front
(or better defined as a moisture discontinuity) stretching east-
northeast through the Omaha area. Latest short-term model guidance
is suggestive that low will develop northeast through east-central
NE this afternoon with the warm front continuing to lift north.

Increased forcing for ascent ahead of the mid-level system has
fostered an area of showers over northeast NE early this afternoon
which should continue northeast. Farther to the south, daytime
heating and boundary-layer dewpoints rising into the upper 50s to
lower 60s are contributing to a weakly unstable air mass within
the evolving system warm sector. Further destabilization will
occur this afternoon with consensus of convection-allowing models
indicating an uptick in convective coverage and intensity over
far eastern NE into southwest IA.

The current KOAX VWP is exhibiting pronounced veering of winds
with height generally above 2 km agl with 40-45 kt of
southwesterly flow being observed at around 6 km agl. As such, the
primary uncertainty is the degree of instability that will
materialize later today, and that will likely be the chief factor
in modulating severe-weather potential. The most probable
location for an organized storm/supercell threat will be from the
vicinity of the surface low east and southeast along the warm
front and into the warm sector where the combination of forcing
for ascent, vertical shear, and instability will be maximized. And
if rotating storms can develop and become sustained, there will
be a risk for severe hail, a brief tornado or two, and perhaps
locally damaging wind gusts. Again, all of this conditional on the
occurrence of sufficient air destabilization.

Showers and storms should move east of the area this evening into
tonight with some wrap-around convection possibly lingering into
the overnight hours across portions of northeast NE and west-
central IA.

.Sunday:

An intense deep-layer cyclone will gradually shift east away from
the area with steep low to mid-level lapse rates supporting
marginal instability and the potential for a few showers across
our eastern counties. Highs will be in the 60s.

.Monday through Wednesday:

An amplified mid-level ridge is forecast to build over the Great
Plains, between a closed system east of the MS Valley, and an
intensifying trough over the western states. That pattern
evolution will support warming temperatures and dry conditions.

.Thursday through Saturday:

A shortwave trough will pivot from the Rockies through the
northern Plains on Thursday ahead of another mid-level low moving
into the Pacific Northwest. A surface front associated with the
former disturbance will approach our area from the west on
Thursday, but may ultimately wash out upon arrival. The best
precipitation chances may not materialize until next weekend when
more prominent mid-level troughing edges east through the Rockies.
High temperatures will be above normal; in the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1228 PM CDT Sat May 16 2020

Deteriorating condition in the form of low cigs and SHRA/TSRA will
spread across eastern NE this afternoon. 88D mosaic already
showing area of SHRA approaching KOFK. Expect period of TSRA by
mid afternoon and continuing into the early evening. SHRA activity
show be winding down then toward midnight. MVFR cigs though
anticipated the remainder of the forecast period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Mead
AVIATION...DEE
Hazardous weather outlook, May 16, 10:57 AM CST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1157 AM CDT Sat May 16 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-170700-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1157 AM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

A few strong to severe storms may materialize between 3 PM and 8
PM generally along and east of a line from Beatrice to Fremont to
Onawa, Iowa. Hail to quarter size, locally strong wind gusts, and
a brief tornado or two are all possible. The greatest tornado
threat appears to be over southwest Iowa south of a line from
Council Bluffs to Avoca.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The next chance of thunderstorms will be Thursday night into
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed this afternoon.

The radar

The Omaha radar (KOAX), 45 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Cass

When
May 16, 5:15 PM CST
Where
Cass County, 3.61 mi SSE of Cullom
Reported by
Storm Chaser
Coordinates
41.000, -96.030

Storm chaser reported a funnel cloud near Plattsmouth.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891066.